High Wind, Guadalupe Mountains of Culberson County
- When
- March 12, 12:51 PM MST to 5:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
The passage of an upper trough and the associated cold front resulted in high winds over the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The passage of an upper trough and the associated cold front resulted in high winds over the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 12, 10:46 AM MST, 2 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1146 AM CST SAT MAR 12 2016
.DISCUSSION...
Please see the 18Z aviation discussion below.
&&
.AVIATION...
Morning low clouds/fog have given way to clear skies and VFR
conditions at all terminals. Winds will veer to the west-southwest
this afternoon, with sustained winds of 15-25kt and gusts up to
around 30kt possible area-wide. Higher winds are possible for CNM
and HOB, where sustained winds of 30kt could gust up to 40kt or
greater through early evening. Have also maintained mention of
MVFR visibility in blowing dust for CNM and HOB this afternoon
where winds will be stronger and conditions are drier. While wind
speeds will diminish slightly overnight, gusty conditions will
continue through the end of the period.
&&
.PREV DISCUSSION... /issued 348 AM CST SAT MAR 12 2016/
DISCUSSION...
The cut off low over Central TX that brought rain to the region will
finally move east today as the next upper trough quickly moves in
from the West Coast. This trough will move across NM and the
Panhandle tonight. A flat upper ridge will build behind the low and
give way to a broad trough over the Central Plains by Tuesday. This
will keep the area on the edge of a West Coast ridge through the
end of the week with mild wx.
Will start the day with low clouds over the east and high clouds
moving in from the west. Also have some patchy low clouds and fog
this morning over SE NM and Western Permian Basin. The main concern
today will be the wind as strong wind aloft mixes down to the
surface. 700mb wind of 40kts or more will spread across the western
part of the area today. A High Wind Warning is in effect for the
Guadalupe Mountains with a Wind Advisory for the adjacent plains
southward to the Marfa Plateau.
As a leeside trough deepens today a south wind early will give way
to a W/SW wind that will push temps up during the afternoon. Highs
return to the 70s. This west wind will continue Sunday and Monday
with 80s in the forecast. A weak frontal boundary moves through on
Tuesday but above normal readings continue most of the coming week.
Another front late in the week will briefly knock highs down but
should have a quick recovery.
Wraparound rain looks to be ending early this morning with no
measurable rainfall expected after 12z. And the west wind will push
moisture from the area so no pops next several days. In the
extended have some low pops for precip skirting the area but
currently not expecting much of anything.
FIRE WEATHER...
A fast-moving upper low will pass just north of West Texas and
Southeast New Mexico this afternoon and tonight. In response, a lee
surface trough will develop throughout the morning with strong
westerly winds developing across eastern New Mexico and West Texas
by mid-day. West winds will quickly advect much drier air into the
region while shunting moisture to the east. RH values are expected
to drop to 10-15 percent from the western Permian Basin and lower
Trans Pecos on westward. As the upper low approaches, 20 foot winds
look to increase to 25-35 mph sustained by late afternoon,
especially across SE NM plains extending south through the Van
Horn/Hwy 54 Corridor and the Davis Mountains. Higher wind speeds
near 45-50 mph sustained can be expected in the Guadalupe Mountains.
Strong west winds will persist through at least late evening, at
which point fire weather concerns will diminish. Due to these
conditions, a Red Flag Warning will remain in place for all western
zones except the Presidio Valley this afternoon and evening.
Overnight RH tonight will generally be poor to fair across the west
and good farther east.
Dry, warm and windy conditions will persist Sunday and Monday with
critical fire weather conditions possible for mainly the higher
terrain regions. Sunday, min RH's will be slightly lower (8-12
percent) and expand farther east through the Permian Basin and Lower
Trans Pecos. Winds will slowly diminish throughout the morning as
the upper low exits to the east however winds in the Guadalupe
Mountains and Van Horn/Hwy 54 Corridor will hang on to around 20-25
mph sustained through the afternoon. As a result, a Fire Weather
Watch will remain for these areas Sunday afternoon and evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 47 81 44 / 10 0 0 0
Carlsbad 79 47 82 44 / 0 0 0 0
Dryden 80 50 85 50 / 0 0 0 0
Fort Stockton 82 51 82 51 / 0 0 0 0
Guadalupe Pass 68 42 68 44 / 0 0 0 0
Hobbs 75 46 77 43 / 0 0 0 0
Marfa 74 32 74 32 / 0 0 0 0
Midland Intl Airport 76 48 82 45 / 0 0 0 0
Odessa 75 47 82 46 / 0 0 0 0
Wink 81 47 83 43 / 0 0 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 11 PM MST this evening for Guadalupe
Mountains of Eddy County.
Red Flag Warning until 7 PM MST this evening for Guadalupe
Mountains-Southeast Plains.
Fire Weather Watch from Sunday afternoon through Sunday evening
for Guadalupe Mountains.
Wind Advisory until 11 PM MST this evening for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
TX...High Wind Warning until midnight CST /11 PM MST/ tonight for
Guadalupe Mountains.
Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor.
Fire Weather Watch from Sunday afternoon through Sunday evening
for Guadalupe Mountains-Van Horn and Highway 54 Corridor.
Wind Advisory until midnight CST /11 PM MST/ tonight for Andrews-
Davis/Apache Mountains Area-Gaines-Marfa Plateau-Reeves
County and Upper Trans Pecos-Van Horn and Highway 54
Corridor.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 409 AM CST SAT MAR 12 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 409 AM CST SAT MAR 12 2016 /309 AM MST SAT MAR 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT HIGH WINDS LIKELY IN THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING. A HIGH WIND WARNING IS IN EFFECT. IN ADDITION...STRONG WINDS WILL IMPACT THE SURROUNDING PLAINS AND A WIND ADVISORY IS IN EFFECT FOR THE SOUTHEAST NEW MEXICO PLAINS...NORTHWEST PERMIAN BASIN...VAN HORN AND HIGHWAY 54 CORRIDOR...DAVIS AND APACHE MOUNTAINS...MARFA PLATEAU AND UPPER TRANS PECOS. WINDY AND DRY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER THRESHOLDS BEING EXCEEDED OVER SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS THIS AFTERNOON AND EARLY EVENING. A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CRITICAL FIRE WEATHER IS ALSO POSSIBLE ON SUNDAY AND A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS AND THE VAN HORN AND HIGHWAY 54 CORRIDOR AREA FOR SUNDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
4 high wind. Local standard time, as filed.
McDonald Observatory recorded several gusts over 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616727, 616720, 616717, 616719.